Key Questions • What are side effects and toxicities of ART? • Why do we need to know the side effects and toxicities of ART? • What is the management of toxicities and side effects? • How do we prevent the occurrence of side effects and toxicities?
Definitions • Side effects: • This refers to unwanted but natural and anticipated consequences of taking a particular medication. • Such effects result from action on normal or healthy cells, tissues or organ systems other than the one for which the drug was prescribed • Eg lactic acidosis due to blockage of enzyime in mitochondria, hair loss in anticancer drugs • Adverse effect: • Adverse reactions are rare and unforeseen bodily responses to a drug. Eg allergic reaction (NVP rash). • Toxicity: • This refers to the systemic effects of a drug that are related to the overall level of the medication in the bloodstream. • Drug toxicitymay occur with overdosage of a medication, accumulation of the drug in the body over time or the inability of the patients body to eliminate the drug.
Why is it important to identify toxicity effects of ARVs? • Toxicity can decrease adherence, counselling is extremely important • Disfiguring e.g after Steven Johnson Syndrome, Lipodystrophy • Death
Side Effects and Toxicities of ARVs Please review the two charts in your Participant’s Guide: • Common Side Effects of ARV Drugs (in the back of your Guide) 2. Toxicities and Side Effects of Drugs by Class (in Module IV: Side Effects Session)
Case Study Practice Let’s work in four groups to practice identifying and managing real cases of side effects, drug interactions and toxicities of ARVs.
Scenario 1 • Nabatanzi is a 7 month old girl who was started on triommune baby tablets 6 days ago. • Her grandmother returns today to see you because Nabatanzi has developed an itchy rash on her neck and back last evening. • She is worried that it appears to be spreading even other parts of her body. • She has no fever, and the rash has not formed any blisters. Her neighbour, who also has a child with HIV, has told her the rash is a sign that the drugs make the child sicker and asked her to stop them. She is confused.
Scenario 1 • Which drug do you think caused the rash? Nevirapine • What would you tell the grandmother? Reassure her that while the reaction may be bothersome, it does not require change of therapy. Remind her to continue monitoring the child and to report immediately if the rash gets worse and develops blistering.
Mild NVP rash Nevirapine is the commonest ARV causing skin rash as a side effect. The rash usually appears in the first 6 weeks of starting treatment To prevent nevirapine associated rash, NVP is initially given at half the full dose for the first two weeks as the health worker monitors for skin rash and signs of acute liver toxicity such as yellow eyes, abdominal pain, vomiting and lethargy Reassure the child and caregiver that while the reaction may be bothersome, it does not require change of therapy. Give symptomatic treatment. mother should continue monitoring the child and to report immediately if the rash gets worse and develops blistering
Scenario 2 • Mbabazi is a 5 year old child who has been on Combivir, and Nevirapine for 10 days now. • His concerned mother brings him to see you because he has developed peeling and ulceration of his skin and mucous membranes. • His mother says his condition began as a rash all over the body and has steadily gotten worse over the last 2 days. • She denies he has been burned.
Scenario 2 • Which drug do you think is responsible for this clinical picture? Nevirapine • How would you manage the child? Immediately discontinue all ARV drugs, manage the child as for burns Ensure the child has adequate hydration & nutrition Keep in a sterile environment, cover with antibiotics, and give pain killers. Monitor the child’s vital sign closely
Steven Johnson Syndrome • This is a severe hypersensitivity reaction affecting the skin and the mucous membranes • Can be caused by any drug. NVP is the most common ARV causing SJS, but can also be caused cotrimoxazole • Immediately discontinue all ARV drugs, manage the child as for burns. • Ensure the child has adequate hydration and nutrition. • Keep in a sterile environment, cover with antibiotics, and give pain killers. • Monitor the child’s vital sign closely. • Refer patient or consult with a doctor about re-introducing ARV drugs using modified regimen when the patient has stabilized.
Scenario 3 • Acayo is a 4 year old child who has been on combivir and EFV for 4 months now. • She has been brought in for a routine monitoring visit. You notice that she tires easily, when she runs around your office. You also notice that her hands and conjuctiva are pale. • On reviewing her labs, her baseline Hb was10mg/dl. You request for a repeat Hb, a differential count and a blood slide to rule out malaria. • The Hb returns as 6.3mg/dl, the blood slide is negative, and the differential count showed a normal white cell distribution.
Scenario 3 • What drug is responsible for this clinical picture? Zidovudine • How would you manage this patient? Get her admitted and assessed for blood transfusion, supplement with haematinics Stop AZT and substitute with either Abacavir, Tenofovir or Stavudine
AZT induced Anaemia • Zidovudine can cause severe anaemia as a side effect. • Make sure the anaemia is not caused by malaria or other infectious causes • Subsitute zidovudine with stavudine or tenofovir drugs. • Always consult with a colleague before making the drug substitution • Give folic acid or transfuse if signs of failure are present. • Signs of failure include palpitation, fast heart beat and swollen feet.
Scenario 4 • Karamagi, an 8 year old boy, has been taking his antiretroviral drugs for 3 weeks now. • His older brother, Kato, 14 years, sleeps in the same room with him and has noted that: • Karamagi wakes up at night screaming • Describes strange dreams. • Is depressed, keeps to himself and restless and irritable. • Kato is also on ARVs • And has developed a buffalo hump, gaunt appearance, breast tissue enlargement, tingling sensation in the feet
The side effects mentioned include: Bizarre dreams/nightmares Depression Irritable Poor concentration in class Buffalo hump (lipodystrophy) Breast (lipodystrophy) Potato on a matchstick appearance (lipodystrophy) Gaunt appearance (lipoatrophy) Tingling sensation (peripheral neuropathy) Which common side effects can you identify for both boys?
Scenario 4 • Which ARV in Karamagi’sregimen could be responsible for what is being observed? Efavirenz • Should Karamagi’s offending drug be substituted now? No, do not substitute it now, watch him closely and if the side effects do not disappear over the next 2 weeks or they are getting worse, substitute EFV for NVP
Scenario 4 • Which ARV in Kato’s regimen could be responsible for what is being observed? Stavudine • Should Kato’s drug be switched? Yes, switch to Zidovudine or Abacavir
Drug Interactions • NVP and antiTB drugs (Rifampicin): Rifampicin reduces the serum levels of NVP to near sub therapeutic levels. Avoid using NVP and Rifampicin together, or increase the dose of NVP • PI and antiTB drugs: Rifampicin reduces the serum levels of PI to near sub therapeutic levels. Avoid using them together • Never use AZT and d4T together. They antagonize each other
Drug Toxicities • NVP and cotrimoxazole are important causes of hepatitis. Other ARV drugs can cause it as well. • ALT above X5 upper range is a sign of significant damage • ALT > 2x UNL: should not be given nevirapine at baseline. • d4T + ddI should be avoided in PLHIV with abnormal LFTs (raised ALT, AST or bilirubin). • Among the NNRTs Efavirenz is the best tolerated • If available: Transaminases (ALT) at baseline, after 2 weeks, four weeks, and two months on Nevirapine. • Every six months if no problem.
Preventing hepatitis • ALT > 2x UNL: should not be given nevirapine at baseline. • d4T + ddI should be avoided in PLHA with abnormal LFTs (raised ALT, AST or bilirubin). • Among the NNRTs Efavirenz is the best tolerated • If available: Transaminases (ALT) at baseline, after 2 weeks, four weeks, and two months on Nevirapine. • Every six months if no problem.
Management of hepatitis • Stop all drugs if transaminases are more than 5 times upper limit of normal • Hepatotoxic drugs should be discontinued at lower levels of LFT abnormalities if there are clinical symptoms of hepatitis. • Raised ALT or AST occurs in 5-15% of people taking NNRTIs, but is symptomatic in less than 1%.